LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information
Basically it's a product that looks like traditional bath salts but contains varying amounts of amphetamines and methamphetamines or similar compounds, most commonly methylenedioxypyrovalerone (MPDV), mephedrone and pyrovalerone. They are considered "designer drugs" made in home "chemistry labs".
Simply, they are synthetic stimulants the create similar feelings and highs as amphetamines. They have, however, had more severe side affects such as hallucinations, delusions and psychotic episodes. Currently they are often able to skirt the law due to their sythetic nature, being changed to avoid current restrictions. They are often sold in Head shops (smoke shops, pipe shops, Pot shops).
they are also known as plant food- and according to a rep from the prevention is key coalition in my county, the original use was supposedly to be used as a plant food. I am not sure that i believe that, though - seeing what it can do to a human, i would think it would just kill a plant!
People ingest them (not as common), snort them, Smoke them off of tin foil sheets with a pen with the ink cartridge taken out, in a glass pipe like crack, or they are melted off a spoon and injected. Burn marks around the mouth, sores inside the mouth, or burns on fingers are telltale signs that your patient may be a smoker, (freebasing-- BTW--don't ever refer to a "high end" crack addict as a crack addict--they "freebase cocaine" which in those circles is WILDLY different and will at least get you to some theraputic level in my experience) lots of sniffing and nose rubbing with the inside of the nose being chaffed and red, as well as un-naturally puffy eyes is a sign that your patient may be a snorter. Small bruises and puncture marks on the hands, feet, groin, neck--those are areas that whomever is injecting may be using so that it is not the typical a/c area. Explosive diarrhea is also a sign that someone could be ingesting-- A "speedball" is combining bath salts with cocaine and lots of other substances--ex-lax to protien drinks to benedryl. The dealers want to make a buck, therefore, they can and do mix just about anything together. Unfortunetely the dealers are getting smarter. They will hound a fresh detox with "free stuff" until they subcumb. Which is huge education component.
The detox clinic I work at won't accept anyone who admits to using bath salts. Our doctor/medial director says they're very dangerous and unpredictable and can do permanent damage & we cannot safely detox those clients.
That is an issue here as well, psych wards will not take them and neither will rehabs, even prisons do not want to hold them because of the danger level. They seem to like to stab and cut also.
Did not know that. It's interesting.
I'm in nursing school and was somewhat surprised that in our (very short) segment on drugs of abuse, neither bath salts nor "spice" was mentioned (although reportedly the usage rate in our area is fairly high).